The popular type-2 diabetes medication, Byetta, has been linked to acute pancreatitis after a review of 30 postmarketing reports. The FDA suspects an association between Byetta and acute pancreatitis, and has recommended labeling changes to warn patients and physicians of the possible danger. Manufacturer, Amylin Pharmaceuticals, Inc. has agreed to include the proposed changes regarding acute pancreatitis.
The FDA encourages doctors to pay special attention to any concerns that could be related to this link and urges them to be on the lookout for symptoms of acute pancreatitis. Symptoms include persistent abdominal pain and sometimes accompanied by vomiting. If these symptoms are present Byetta should be immediately discontinued and the patient should seek medical help without delay.
The FDA is not recommending that doctors stop prescribing Byetta. The drug is successful at treating type 2 diabetes for most people. If you have concerns about taking Byetta, discuss them with your doctor.
For more information on this subject, please refer to our section on Drugs, Medical Devices, and Implants.